Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 20, NWS Hastings, NE

April 26, 2016Nuckolls County, Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 26, 2016, 3:30 AM CDT for Nuckolls County, Thayer County, Nebraska. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2016, 3:30 AM CDT (08:30 UTC)
Expired
Apr 26, 2016, 4:04 AM CDT
In force
34 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Nuckolls County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 73 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 3:38 AM CDTHAIL 0.5Chester, NEREPORT VIA FACEBOOK. SOUTH SIDE OF CHESTER.
Apr 26, 3:57 AM CDTHAIL 1.25Hebron, NEREPORT VIA FACEBOOK WITH PICTURE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 3:02 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS53 KGID 260830
SVRGID
NEC129-169-260915-
/O.NEW.KGID.SV.W.0020.160426T0830Z-160426T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
330 AM CDT TUE APR 26 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA...
  THAYER COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 415 AM CDT

* AT 329 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARDY...OR
  43 MILES NORTH OF BELOIT...MOVING NORTHEAST AT 15 MPH. THIS
  WARNING REPLACES THE PREVIOUS WARNING IN EFFECT FOR THESE
  COUNTIES. 

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HEBRON...DESHLER...CHESTER...HARDY...RUSKIN...BYRON...HUBBELL...BELVIDERE
  AND GILEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9737 4000 9793 4006 9798 4026 9778
      4024 9737
TIME...MOT...LOC 0829Z 223DEG 13KT 4006 9787 

HAIL...1.00IN
WIND...60MPH
 
$$

BILLINGS WRIGHT
2 follow-up statements
228 
WWUS53 KGID 260849
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
349 AM CDT TUE APR 26 2016

NEC129-169-260915-
/O.CON.KGID.SV.W.0020.000000T0000Z-160426T0915Z/
NUCKOLLS NE-THAYER NE-
349 AM CDT TUE APR 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHEASTERN NUCKOLLS AND THAYER COUNTIES...

AT 348 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSKIN...OR 45
MILES SOUTHEAST OF HASTINGS...MOVING NORTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
HEBRON...DESHLER...CHESTER...HARDY...RUSKIN...BYRON...HUBBELL...BELVIDERE
AND GILEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9737 4000 9793 4006 9798 4026 9778
      4024 9737
TIME...MOT...LOC 0848Z 223DEG 13KT 4011 9781 

HAIL...1.00IN
WIND...<50MPH
 
$$

BILLINGS WRIGHT
426 
WWUS53 KGID 260904
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
404 AM CDT TUE APR 26 2016

NEC129-169-260914-
/O.CAN.KGID.SV.W.0020.000000T0000Z-160426T0915Z/
NUCKOLLS NE-THAYER NE-
404 AM CDT TUE APR 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NUCKOLLS AND
THAYER COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
SOUTH CENTRAL NEBRASKA.

LAT...LON 4000 9737 4000 9793 4006 9798 4026 9778
      4024 9737
TIME...MOT...LOC 0902Z 223DEG 13KT 4015 9776 

$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:25 AM CDT, 5 minutes earlier.

Area forecast discussion, Apr 26, 3:25 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
325 AM CDT TUE APR 26 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 321 AM CDT TUE APR 26 2016

SATELLITE AND OBSERVATIONS SHOW SOME STRATUS SPREADING ACROSS THE
FORECAST AREA THIS MORNING. RADAR HAS A SINGLE CELL IN NORTH CENTRAL
KANSAS AND MAYBE A FEW SPRINKLES ACROSS SOUTHWEST NEBRASKA.

STILL A LOT OF DIFFERENCES IN THE MODELS THIS MORNING CONSIDERING
THAT THE MAIN EVENT IS LESS THAN 24 HOURS OUT. NEARLY ALL OF THE
MODELS HAVE THERE BEING PRECIPITATION ACROSS THE ENTIRE FORECAST
AREA THROUGH MUCH OF THE PERIOD. THE DETAILS ARE THE PART THAT
CREATE THE CHALLENGE. THE UPPER LOW IS TO THE WEST OF THE FORECAST
AREA AND THE FIRST WAVE OF ENERGY FROM THE LOW IS MOVING INTO THE
AREA EARLY THIS MORNING. THE SURFACE LOW IS STILL TO THE
WEST/SOUTHWEST OF THE FORECAST AREA THIS MORNING AND THERE IS A WARM
FRONT THAT EXTENDS TO THE EAST OF THE FRONT ACROSS NORTHERN KANSAS.
THE CURRENT CONVECTION IS TO THE NORTH OF THE FRONT IN AN AREA OF
WARM MOIST ADVECTION. THE INCREASE OF LOW LEVEL MOISTURE HAS THE
POTENTIAL TO BRING SOME FOG AND MAYBE SOME DRIZZLE TO THE AREA. THE
MAIN AREA WOULD BE TO THE NORTH OF THE FRONT. FOR NOW HAVE SOME
AREAS OF DRIZZLE AND PATCHY FOG.

WITH THE START OF THE CONVECTION ALREADY IN NORTH CENTRAL KANSAS
THERE IS ALREADY SIGNIFICANT CAPE AND SHEAR AND THUNDERSTORMS THIS
MORNING WOULD LIKELY BE SEVERE. THIS ACTIVITY SHOULD BE DECREASING
AROUND SUNRISE AS IT MOVES TO THE EAST.

ONE OF THE MAIN VARIABLES FOR TODAY AND TONIGHT IS THE LOCATION OF
THE SURFACE LOW AND WARM FRONT. SOME OF THE MODELS PUSH THE WARM
FRONT TO THE NORTH...WHILE OTHERS KEEP IT FURTHER TO THE SOUTH. HAVE
KEPT WITH THE FURTHER SOUTH THEORY SINCE THERE COULD BE STRATUS
AROUND THIS MORNING AND INTO THE EARLY AFTERNOON THAT WOULD SLOW THE
FRONT MOVING TO THE NORTH. MOST OF THE MODELS ALSO KEEP THE SURFACE
LOW NEAR THE KANSAS/NEBRASKA BORDER THROUGH THE DAY.

THE NEXT QUESTION WILL BE HOW MUCH PRECIPITATION WILL THERE BE MID
MORNING TO MID AFTERNOON. THE NAM...GFS...ECMWF AND A FEW OF THE
SHORT TERM MODELS HAVE CONVECTION SPREADING ACROSS THE FORECAST AREA
DURING THE MORNING HOURS. ON THE OTHER HAND THE HRRR AND SOME OF THE
OTHER SHORT TERM MODELS HAVE A DRY OR NEARLY DRY PERIOD FOR MID DAY.
HAVE KEPT THE POPS DURING THE DAY...BUT HAVE A FEW CONCERNS HOW MUCH
THERE WILL BE.

WHEN WILL CONVECTION GET GOING THIS AFTERNOON? MOST OF THE MODELS
HAVE CONVECTION STARTING SOMETIME AROUND 21 TO 00Z THIS AFTERNOON
AND CONTINUING THROUGH THE NIGHT. THE BEST CHANCES WILL BE DURING
THE EVENING HOURS. ANOTHER CONCERN IS THAT SOME OF THE MODELS ARE
BRINGING IN A DRY SLOT INTO THE SOUTHERN PORTION OF THE FORECAST
AREA. WILL HAVE TO WATCH THIS TO SEE JUST WHERE AND HOW FAR IT MOVES
INTO THE AREA LATE TONIGHT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 321 AM CDT TUE APR 26 2016

IT IS NO QUESTION THAT THE MAIN CONCERNS LIE WITHIN THE SHORT-
TERM...BUT THE MID AND EXTENDED ARE STILL ACTIVE AND INTERESTING
IN THEIR OWN RIGHT.

MID-TERM (WEDNESDAY - THURSDAY):
THE MAIN FOCUS IN THIS PERIOD IS THE EXIT OF THE UPPER LEVEL LOW
THAT BEGINS TO IMPACT US TODAY. ONCE THE UPPER DISTURBANCE ROTATES
FROM THE SOUTHWEST INTO NEBRASKA EARLY WEDNESDAY MORNING IT
BECOMES RELATIVELY STAGNANT AND SLOW MOVING. THIS CAUSED THE
MULTIPLE PV ANOMALIES ROTATING AROUND THE UPPER LOW TO CAUSE
CHANCES FOR RAIN THROUGHOUT WEDNESDAY. THINK THE BEST CHANCES WILL
BE OVER SOUTH CENTRAL NEBRASKA ALONG AND NORTH OF WHERE THE
SURFACE LOW TRACKS. THERE ARE SOME DISCREPANCIES ON HOW THE
QUICKLY THE UPPER LOW EJECTS EASTWARD WITH THE GFS AND EC MORE
PROGRESSIVE WHILE THE NAM ROTATES THE ENERGY BACK NORTHWARD OVER
THE NORTHERN PLAINS. REGARDLESS THINK PRECIPITATION WILL WANE LATE
WEDNESDAY AND THAT THE ARE WILL BE MOSTLY DRY WEDNESDAY OVERNIGHT
INTO THURSDAY MORNING.

THURSDAY IS EXPECTED TO BE DRY...BUT THE ACTIVE PATTERN CONTINUES
AS THE NEXT DISTURBANCE APPROACHES FROM THE WEST THURSDAY NIGHT.
IN THE WARM SECTOR AHEAD OF THE NEXT WAVE PRECIPITATION IS
EXPECTED TO DEVELOP FROM SOUTHWEST MOVING TO THE NORTHEAST.

LONG-TERM (FRIDAY - MONDAY):
THIS PERIOD IS LIKELY TO BE WET AT LEAST OFF AND ON. THE UPPER LOW
WILL PROGRESS EASTWARD SLOWLY WHILE THE SURFACE LOW TRACKS
NORTHEAST ACROSS THE AREA AS WELL. PRECIPITATION POTENTIAL IS
FAIRLY HIGH. WATER COULD BE COME A CONCERN. WATCH THIS PERIOD AS
IT NEARS.

THE MAJORITY OF THE FORECAST WAS FOCUSED ON THE SHORT AND MID-TERM
WITH ONGOING CONVECTION...THE LONG-TERM FORECAST IS ABBREVIATED
BECAUSE OF THIS.

&&

.AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1208 AM CDT TUE APR 26 2016

A COUPLE OF CONCERNS FOR THIS FORECAST PERIOD. FIRST THERE WILL BE
LOW LEVEL MOISTURE ADVECTION INTO THE AREA THROUGH MUCH OF THE
PERIOD. THROUGH MID DAY THERE WILL BE AN INCREASE IN LOWER
CLOUDS AND THERE COULD BE SOME DRIZZLE AND PERHAPS SOME FOG.
CURRENTLY THERE ARE NOT LOCATIONS THAT HAVE EXTREMELY LOW CEILINGS
AND VISIBILITY BUT EXPECT THAT TO CHANGE TOWARD DAY BREAK. HAVE
MVFR IN THERE NOW...BUT THERE COULD BE SOME IFR AROUND SUNRISE.
THE NEXT CONCERN IS A CHANCE FOR THUNDERSTORMS. THERE COULD BE
SOME DURING THE MORNING...BUT THE BETTER CHANCE WILL BE THIS
AFTERNOON AND EVENING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...BILLINGS WRIGHT
AVIATION...JCB
Hazardous weather outlook, Apr 25, 2:20 PM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
220 PM CDT MON APR 25 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
220 PM CDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT. A STRONG TO
SEVERE STORM IS POSSIBLE TOWARD TUESDAY MORNING WITH QUARTER SIZE
HAIL THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL OR LARGER ARE
POSSIBLE DURING THE DAY TUESDAY...PRIOR TO AN EVEN GREATER RISK
FOR SEVERE WEATHER IN THE LATE AFTERNOON AND EVENING.

DANGEROUS THUNDERSTORMS ARE FORECAST TUESDAY ESPECIALLY BETWEEN
THE HOURS OF 4 PM AND MIDNIGHT. THE STORMS WILL BE CAPABLE OF
PRODUCING TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS AND
DAMAGING WINDS OF 70 MPH.

IN ADDITION...THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE
OUTLOOK AREA ON WEDNESDAY...AND AGAIN FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ON TUESDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

In the hours before

Special weather statement, Apr 26, 3:20 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
320 AM CDT TUE APR 26 2016

KSZ006-NEZ085-260900-
SMITH KS-WEBSTER NE-
320 AM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH AND
SOUTHWESTERN WEBSTER COUNTIES UNTIL 400 AM CDT...

AT 320 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF BELLAIRE...OR 35 MILES EAST OF PHILLIPSBURG...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RED CLOUD AND INAVALE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTH CENTRAL KANSAS...AND SOUTH CENTRAL NEBRASKA.

LAT...LON 3992 9885 4000 9877 4000 9873 4004 9873
      4016 9861 4000 9836 4000 9850 3992 9850
      3982 9869
TIME...MOT...LOC 0820Z 222DEG 15KT 3993 9870

BILLINGS WRIGHT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 2:49 AM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer41 min
Apr 26, 3:20 AM CDTSpecial Weather StatementGIDWebster40 min
Apr 26, 3:27 AM CDTSevere Thunderstorm WarningGIDWebster33 min
Apr 26, 4:24 AM CDTSpecial Weather StatementGIDThayer51 min
Apr 26, 4:38 AM CDTSpecial Weather StatementGIDThayer52 min
Apr 26, 4:42 AM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer23 min
Apr 26, 5:32 AM CDTSpecial Weather StatementGIDThayer28 min
Apr 26, 5:33 AM CDTSpecial Weather StatementGIDThayer27 min
Apr 26, 5:43 AM CDTSevere Thunderstorm WarningGIDFillmore, Thayer47 min
Apr 26, 4:31 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer29 min
Apr 26, 4:58 PM CDTSevere Thunderstorm WarningGIDNuckolls47 min
Apr 26, 5:19 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer26 min
Apr 26, 5:32 PM CDTSpecial Weather StatementGIDClay43 min
Apr 26, 5:36 PM CDTSevere Thunderstorm WarningGIDClay39 min
Apr 26, 5:40 PM CDTSevere Thunderstorm WarningGIDThayer35 min
Apr 26, 5:54 PM CDTSevere Thunderstorm WarningGIDThayer36 min
Apr 26, 6:06 PM CDTTornado WarningGIDNuckolls, Thayer24 min
Apr 26, 6:16 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer29 min
Apr 26, 6:17 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York43 min
Apr 26, 6:21 PM CDTSpecial Weather StatementGIDWebster39 min
Apr 26, 6:30 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster45 min
Apr 26, 6:42 PM CDTAreal Flood AdvisoryGIDFillmore, Nuckolls, Thayer4 hr
Apr 26, 6:46 PM CDTSevere Thunderstorm WarningGIDNuckolls, Thayer44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.